Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 323, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 2018, 12:27 AM CDT for Morton County, Stevens County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 12:27 AM CDT (05:27 UTC)
- Expired
- Jul 23, 2018, 1:30 AM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 949 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
256 WUUS53 KDDC 230527 SVRDDC KSC129-189-230630- /O.NEW.KDDC.SV.W.0323.180723T0527Z-180723T0630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 1227 AM CDT MON JUL 23 2018 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Morton County in southwestern Kansas... Western Stevens County in southwestern Kansas... * Until 130 AM CDT. * At 1227 AM CDT, a severe thunderstorm was located 5 miles northwest of Rolla, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Hugoton, Elkhart, Rolla, Richfield, Wilburton and Feterita. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3737 10203 3738 10128 3700 10127 3699 10204 TIME...MOT...LOC 0527Z 275DEG 21KT 3718 10170 HAIL...<.75IN WIND...60MPH $$ RBURG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:33 PM CDT, 54 minutes earlier.
Area forecast discussion, Jul 22, 11:33 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1133 PM CDT Sun Jul 22 2018 ...Updated Short Term... .SHORT TERM...(Tonight through Monday night) Issued at 1133 PM CDT Sun Jul 22 2018 Two thunderstorm complexes were ongoing as of late evening, one over NW Kansas near Goodland, and the other over SE Colorado (Baca county), with cirrus anvil spreading over Kansas. Thunderstorms near Goodland and west of Elkhart are showing no signs of weakening as of this writing, with GOES 16 infrared showing -85C tops in both complexes and prolific lightning. Still, models insist they will will weaken with time as they drift into SW KS through sunrise. Pop grids were increased to match radar trends, with the HRRR showing scattered weakening convection drifting SE over the next few hours through sunrise. With a thick cirrus anvil canopy, temperatures will hold near 70. Milder temperatures are expected on Monday. A weak, outflow- assisted cold front is passing through now, with light NE winds expected to prevail behind this boundary daylight Monday. A broken to overcast midlayer cloud deck will prevail much of the day, along with 850 mb temperatures reduced to 20-21C. This supports highs only in the mid 80s at most locales (5-8 degrees below July 23 normals). The exception to this will be upper 80s to near 90 along southern/eastern border zones, but even these numbers are a bargain for late July, and a respite from the summer heat will be enjoyed today. 00z NAM progs anemic instability throughout the day behind the frontal boundary, with cloud cover limiting insolation and keeping lapse rates poor. Scattered showers may persist much of the day, particularly west of US 83, but feel thunder will be limited and kept only an isolated mention in the grids. NAM shows Front Range convection at peak heating this afternoon remaining primarily west of SW KS through this evening, but allowed for showers and thunderstorms to enter the western zones after midnight tonight as the ECMWF solution suggests. .LONG TERM...(Monday night through Sunday) Issued at 310 PM CDT Sun Jul 22 2018 It is likely to be dry Tuesday and Tuesday night again, but by mid week the models are trending toward another wet period with occasional cool fronts and shortwaves riding through the northwest flow as the upper high continues retrograde toward the desert southwest. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1110 PM CDT Sun Jul 22 2018 Two thunderstorm complexes, one over NW Kansas and the other over SE Colorado as of 04z, will both drift toward SW KS over the next several hours through 12z. Convection will weaken as it progresses to the SE toward the terminals, so the western airports (GCK/LBL) have the best odds of seeing a thunderstorm prior to 09-10z. TEMPO groups were included. Residual rain showers should survive to near DDC by 09-12z as the latest HRRR iterations suggest. Scattered showers and isolated thunder may persist much of the daylight hours Monday, especially along and west of a GCK/LBL line. Instability is progged to be quite weak on Monday, so opted to carry VCSH (as opposed to VCTS/CB). Broken to overcast mid layer cloud decks will prevail. Outside of any convection, light NE winds will prevail, averaging 10 kts or less. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 86 67 89 / 30 30 10 10 GCK 70 84 65 87 / 40 40 30 30 EHA 69 86 65 88 / 60 30 30 20 LBL 73 87 67 89 / 60 30 20 20 HYS 69 87 66 88 / 20 20 10 10 P28 71 89 70 92 / 10 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Russell AVIATION...Turner
Hazardous weather outlook, Jul 22, 1:37 AM CDT, 22 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 137 AM CDT Sun Jul 22 2018 KSZ030-031-043>046-061>066-074>081-084>090-231200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 137 AM CDT Sun Jul 22 2018 /1237 AM MDT Sun Jul 22 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Late night showers and thunderstorms will be possible late Sunday night and into Monday morning. It is unlikely these storms will be severe by then. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered thunderstorms will be possible during this period. It is too early to determine if storms will be severe or not. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Elevated risk - Excessive heat: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Elevated risk - Excessive heat: Limited risk * Saturday - Lightning: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 22, 10:27 PM CDT, 2 hours before
Special Weather Statement National Weather Service Dodge City KS 1027 PM CDT SUN JUL 22 2018 KSZ074-084-230430- Stanton KS-Morton KS- 1027 PM CDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STANTON COUNTIES UNTIL 1130 PM CDT... At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Stonington, or 19 miles southwest of The Saunders Elevator, moving east at 35 mph. Wind gusts of 55 mph will be possible with and ahead of this storm. Locations impacted include... Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton and The Saunders Elevator. LAT...LON 3764 10204 3765 10160 3699 10159 3699 10204 TIME...MOT...LOC 0326Z 273DEG 32KT 3726 10227 RBURG
Special weather statement, Jul 22, 11:30 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Dodge City KS 1130 PM CDT SUN JUL 22 2018 KSZ084>086-230545- Seward KS-Stevens KS-Morton KS- 1130 PM CDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...EASTERN MORTON... SOUTHWESTERN GRANT...SOUTHEASTERN STANTON AND STEVENS COUNTIES UNTIL 1245 AM CDT... At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles south of Richfield to 8 miles southeast of Wilburton. Movement was east at 35 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Liberal, Hugoton, Kismet, Moscow, Cave, Hayne, Woods and Feterita. LAT...LON 3699 10159 3739 10159 3737 10064 3700 10064 TIME...MOT...LOC 0429Z 261DEG 30KT 3721 10177 3696 10170 RBURG
Local storm report, Jul 22, 11:42 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 PM CDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM TSTM WND GST 4 WNW ELKHART 37.04N 101.97W
07/22/2018 M59 MPH MORTON KS MESONET
MESONET STATION C8810, 4 WNW ELKHART.
&&
RBLocal storm report, Jul 23, 12:17 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1217 AM CDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM NON-TSTM WND GST 4 WNW ELKHART 37.04N 101.97W
07/23/2018 M60 MPH MORTON KS MESONET
MESONET STATION C8810, 4 WNW ELKHART.
&&Local storm report, Jul 23, 12:20 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1220 AM CDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM TSTM WND GST 4 WNW ELKHART 37.04N 101.97W
07/23/2018 M60 MPH MORTON KS MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 4 WNW ELKHART. MESONET STATION C8810, 4
WNW ELKHART.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:27 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 63 min |
| Jul 22, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 63 min |
| Jul 22, 11:30 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 75 min |
| Jul 22, 11:45 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 45 min |
| Jul 23, 12:51 AM CDT | Special Weather Statement | DDC | Meade, Seward | 54 min |
| Jul 23, 4:03 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 57 min |
| Jul 23, 4:58 PM CDT | Special Weather Statement | DDC | Hamilton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.